Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 67, NWS Amarillo, TX

May 9, 2015Deaf Smith County, Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 9, 2015, 4:55 AM CDT for Deaf Smith County, Hartley County, Oldham County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2015, 4:55 AM CDT (09:55 UTC)
Expired
May 9, 2015, 5:28 AM CDT
In force
33 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:00 AM CDTHAIL 1.510 S Vega, TXRADAR ESTIMATED TIME AROUND 500AM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:11 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS54 KAMA 090955
SVRAMA
TXC117-205-359-091100-
/O.NEW.KAMA.SV.W.0067.150509T0955Z-150509T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
455 AM CDT SAT MAY 9 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...
  EASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
  EASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 600 AM CDT

* AT 453 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
  OF VEGA...AND MOVING NORTH AT 50 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           SOME TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
           HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               WILDORADO...          BOYS RANCH...
  HARTLEY...            CHANNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3507 10248 3602 10247 3601 10216 3590 10216
      3506 10226
TIME...MOT...LOC 0956Z 183DEG 43KT 3517 10236

HAIL...1.75IN
WIND...70MPH

$$

SCHNEIDER
3 follow-up statements
646 
WWUS54 KAMA 091010
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
510 AM CDT SAT MAY 9 2015

TXC117-091020-
/O.CAN.KAMA.SV.W.0067.000000T0000Z-150509T1100Z/
DEAF SMITH TX-
510 AM CDT SAT MAY 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEAF SMITH COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3518 10232 3523 10248 3602 10247 3601 10216
      3590 10216 3518 10224
TIME...MOT...LOC 1010Z 183DEG 43KT 3534 10235

$$

TXC205-359-091100-
/O.CON.KAMA.SV.W.0067.000000T0000Z-150509T1100Z/
HARTLEY TX-OLDHAM TX-
510 AM CDT SAT MAY 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN OLDHAM
AND EASTERN HARTLEY COUNTIES UNTIL 600 AM CDT...

AT 507 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF VEGA...AND MOVING NORTH AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT SOME
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               WILDORADO...          BOYS RANCH...
  HARTLEY...            CHANNING...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 35 AND 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3518 10232 3523 10248 3602 10247 3601 10216
      3590 10216 3518 10224
TIME...MOT...LOC 1010Z 183DEG 43KT 3534 10235

HAIL...1.50IN
WIND...70MPH

$$

SCHNEIDER
920 
WWUS54 KAMA 091025
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 AM CDT SAT MAY 9 2015

TXC205-359-091100-
/O.CON.KAMA.SV.W.0067.000000T0000Z-150509T1100Z/
HARTLEY TX-OLDHAM TX-
525 AM CDT SAT MAY 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OLDHAM AND EASTERN HARTLEY COUNTIES UNTIL 600 AM CDT...

AT 523 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BOYS RANCH...AND MOVING NORTH AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
         ROOFS...SIDING AND TREES IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  BOYS RANCH...         HARTLEY...            CHANNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3536 10224 3536 10247 3602 10247 3601 10216
      3590 10216
TIME...MOT...LOC 1026Z 184DEG 37KT 3551 10237

HAIL...1.25IN
WIND...60MPH

$$

SCHNEIDER
089 
WWUS54 KAMA 091028
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
528 AM CDT SAT MAY 9 2015

TXC205-359-091039-
/O.CAN.KAMA.SV.W.0067.000000T0000Z-150509T1100Z/
HARTLEY TX-OLDHAM TX-
528 AM CDT SAT MAY 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OLDHAM AND
EASTERN HARTLEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3536 10224 3536 10247 3602 10247 3601 10216
      3590 10216
TIME...MOT...LOC 1029Z 184DEG 37KT 3554 10237

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:40 AM CDT, 15 minutes earlier.

Area forecast discussion, May 9, 4:40 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
440 AM CDT SAT MAY 9 2015

.DISCUSSION...
COLD FRONT FROM YESTERDAY WAS REINFORCED BY OUTFLOW...AND IS IN THE
PROCESS OF BEING OVERTAKEN BY INCOMING PACIFIC COLD FRONT.
SCATTERED TO NUMEROUS THUNDERSTORMS...SOME SEVERE...EXPECTED TODAY.
GOLF BALL HAIL MAIN THREAT THIS MORNING.  SEVERE THREAT ENDS IN
SOUTHWEST TEXAS PANHANDLE THIS MORNING...WITH REMAINING AREA LIKELY
TO SEE HAIL UP TO BASEBALL SIZE...70 MPH WINDS AND ISOLATED
TORNADOES. HEAVY RAINS ALSO EXPECTED.  THREAT ENDS ABRUPTLY BY 7 PM
WHEN MORE STABLE AIR ARRIVES WITH PACIFIC COLD FRONT.

REMAINDER OF FORECAST MUCH LESS EXTRAORDINARY.  HAVE GENERALLY
FOLLOWED BLENDED GUIDANCE.

COCKRELL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                78  45  73  43  67 /  50   5   5  10   5
BEAVER OK                  73  47  70  42  67 /  70  10   5  10   5
BOISE CITY OK              76  43  64  38  65 /  40  10   5  20   5
BORGER TX                  77  46  73  44  68 /  50   5   5  10   5
BOYS RANCH TX              81  44  74  43  69 /  30   5   5  10   5
CANYON TX                  78  45  74  42  68 /  40   5   5  10   5
CLARENDON TX               78  50  76  46  68 /  60   5   5  10   0
DALHART TX                 77  43  69  40  67 /  30   5  10  20   5
GUYMON OK                  74  44  67  40  67 /  60  10   5  10   5
HEREFORD TX                78  43  75  42  69 /  30   5   5  10   5
LIPSCOMB TX                75  49  72  44  67 /  70  10   5  10   5
PAMPA TX                   72  48  71  42  65 /  60   5   5  10   5
SHAMROCK TX                78  52  77  48  68 /  70  10   5  10   0
WELLINGTON TX              80  53  78  50  70 /  70  10   5  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARMSTRONG...COLLINGSWORTH...DONLEY...GRAY...WHEELER.

OK...NONE.

&&

11/03
Hazardous weather outlook, May 9, 4:19 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
419 AM CDT SAT MAY 9 2015

OKZ001>003-TXZ001>020-092115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
419 AM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG MAY REDUCE VISIBILITIES TO AROUND ONE MILE OR LESS THIS
MORNING.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES
TODAY. SOME STORMS WILL LIKELY BECOME SEVERE THIS MORNING WITH GOLF
BALL HAIL...60 MPH WINDS AND HEAVY RAIN BEING THE MAIN HAZARDS. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 AM FOR ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES.

THIS AFTERNOON...THE SEVERE THREAT WILL BE ACROSS THE NORTHEASTERN
TWO THIRDS OF THE COMBINED PANHANDLES. BASEBALL HAIL...70 MPH WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...LOCALIZED FLOODING
OR FLASH FLOODING MAY OCCUR WITH THE STRONGEST STORMS. A FLOOD WATCH
REMAINS IN EFFECT THROUGH EARLY THIS EVENING FOR THE SOUTHEAST TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHWEST PART OF THE
COMBINED PANHANDLES SUNDAY NIGHT. MORE THUNDERSTORMS MAY DEVELOP
TUESDAY THROUGH FRIDAY ACROSS MUCH OF THE AREA. IF STORMS FORM...THEY
COULD BECOME STRONG TO MARGINALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION
TODAY.

COCKRELL

In the hours before

Special weather statement, May 9, 3:38 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
338 AM CDT SAT MAY 9 2015

TXZ011-012-016-017-090945-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
338 AM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EXTREME
SOUTHWESTERN POTTER...OLDHAM AND DEAF SMITH COUNTIES UNTIL 445 AM
CDT...

AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF RHEA...OR 31 MILES WEST OF
HEREFORD...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               SIMMS...              BOOTLEG...
  WILDORADO...          ADRIAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3556 10277 3516 10211 3474 10278 3475 10305
TIME...MOT...LOC 0838Z 214DEG 41KT 3475 10292

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:38 AM CDTSpecial Weather StatementAMADeaf Smith, Oldham67 min
May 9, 4:23 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall67 min
May 9, 5:24 AM CDTSevere Thunderstorm WarningAMAMoore, Potter, Randall66 min
May 9, 6:04 AM CDTSpecial Weather StatementAMAArmstrong, Randall56 min
May 9, 6:20 AM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 9, 6:28 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Gray62 min
May 9, 6:32 AM CDTSpecial Weather StatementAMADonley58 min
May 9, 6:36 AM CDTSpecial Weather StatementAMACarson, Gray54 min
May 9, 7:15 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson3 hr
May 9, 9:13 AM CDTAreal Flood AdvisoryAMADonley3 hr
May 9, 5:58 PM CDTSpecial Weather StatementAMAWheeler47 min
May 9, 6:11 PM CDTSpecial Weather StatementAMAOchiltree49 min
May 9, 6:27 PM CDTSevere Thunderstorm WarningAMAWheeler46 min
May 9, 6:37 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree83 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.